Acute endocrine presentations in general practice

Amiodarone-induced thyrotoxicosis: when it becomes a storm

Liam Clifford, Christian Girgis, Venessa Tsang

Figures

© nerthuz/istockphoto.com
© nerthuz/istockphoto.com

Abstract

The immediate management and investigation of an acute endocrine presentation in general practice is discussed in this section. It is inspired by, but not based on, a real patient situation.

Article Extract

Stefan, a 50-year-old man, presents to you with a new onset of unexplained weight loss and palpitations over the past two months. He reports that he often feels his pulse has been racing and that he has been getting quite sweaty and agitated at times when this occurs. In addition, he has observed increased swelling in his ankles over the past couple of weeks and states that he feels hot and flushed most of the time. There has been associated diarrhoea but no chest pain, dyspnoea or abdominal symptoms. He denies infective symptoms. His past medical history includes atrial fibrillation, for which he has been taking amiodarone for 10 years, and hypertension.

He has had some thyroid function tests (TFTs), which showed the following results: 

  • thyroid stimulating hormone (TSH) level of 0.004 mIU/L (reference range [RR], 0.40 to 4.00 mIU/L)
  • free thyroxine (FT4) level of 32 pmol/L (RR, 9.0 to 19.0 pmol/L)
  • free triiodothyronine (FT3) level of 7.5 pmol/L (RR, 2.6 to 6.0 pmol/L).

Autoantibody testing showed an antithyroglobulin level of 25 kIU/L (RR, below 4 kIU/L) and antithyroperoxidase level of 50 kIU/L (RR, below 5.6 kIU/L). His TSH receptor antibody test result was negative.

Figures

© nerthuz/istockphoto.com
© nerthuz/istockphoto.com